Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The closed leaf index of foliated manifolds


Authors: Lawrence Conlon and Sue Goodman
Journal: Trans. Amer. Math. Soc. 233 (1977), 205-221
MSC: Primary 57D30
DOI: https://doi.org/10.1090/S0002-9947-1977-0467768-1
MathSciNet review: 0467768
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: For M a closed, connected, oriented 3-manifold, a topological invariant is computed from the cohomology ring $ {H^\ast}(M;{\mathbf{Z}})$ that provides an upper bound to the number of topologically distinct types of closed leaves any smooth transversely oriented foliation of M can contain. In general, this upper bound is best possible.


References [Enhancements On Off] (What's this?)

  • [1] L. Conlon and S. Goodman, Opening closed leaves in foliated 3-manifolds, Topology 14 (1975), 59-61. MR 0358803 (50:11262)
  • [2] S. Goodman, Closed leaves in foliated 3-manifolds, Thesis, Saint Louis Univ., 1974. MR 0350751 (50:3243)
  • [3] S. P. Novikov, Topology of foliations, Trudy Moskov. Mat. Obšč. 14 (1965), 248-278; English transl., Trans. Moscow Math. Soc. 14 (1967), 268-304. MR 34 #824. MR 0200938 (34:824)
  • [4] C. C. Pugh, A generalized Poincaré index formula, Topology 7 (1968), 217-226. MR 37 #4828. MR 0229254 (37:4828)
  • [5] P. A. Schweitzer, Codimension one plane fields and foliations, Differential Geometry (Proc. Sympos. Pure Math., vol. 27, part 1), Amer. Math. Soc., Providence, R. I., 1975, pp. 311-312.
  • [6] W. Thurston, Existence of codimension one foliations (preprint). MR 0425985 (54:13934)
  • [7] J. W. Wood, Foliations on 3-manifolds, Ann. of Math. (2) 89 (1969), 336-358. MR 40 #2123. MR 0248873 (40:2123)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57D30

Retrieve articles in all journals with MSC: 57D30


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1977-0467768-1
Article copyright: © Copyright 1977 American Mathematical Society

American Mathematical Society